Orphenadrine is a methylated derivative of diphenhydramine (common brand names of diphenhydramine include: Benadryl, Sominex, and Nytol ), which indicates orphenadrine belongs to the ethanolamine family of antihistamines. It is produced by reacting dimethylaminoethanol with 2-methylbenzhydryl chloride. The 2-methylbenzhydryl chloride can be formed via a Grignard reaction. The free base has a molecular weight of 269.38 and an empirical formula of C 18 H 23 NO. The molecular weight of orphenadrine hydrochloride is 305.85, and 461.50 for the citrate.
In North America, orphenadrine citrate is supplied as 100-mg controlled-release tablets, 100-mg immediate-release tablets, and 60-mg immediate-release tablets. Orphenadrine hydrochloride is supplied as 50- and 60-mg tablets, a 10-mg/ml oral solution, and 30-mg/ml solution for injection.
Orphenadrine is most often used against pain and muscle spasm of various etiologies, including lumbago, sciatica, and injury. It is quite useful against allergic symptoms and other histamine-related effects, such as those from hay fever, other allergies, and histamine release from many opioid analgesics. Where available for prescription compounding, orphenadrine can also be prepared for topical administration and works slightly better than diphenhydramine for this purpose.
The orphenadrine salt used for Parkinsonism is the hydrochloride, whereas the muscle relaxant tablet is the citrate. The manufacturers' descriptions of orphenadrine indicate the salts are not interchangeable; one reason may be that the citrate can be irritating when injected.
The citrate salt of orphenadrine is available as OrfenAce, Norflex (discontinued), Banflex, Flexon, and X-Otag, and the hydrochloride salt is available as Dissipal and Mephenamin.
Orphenadrine can be used in protocols for treating chronic and/or recurring pain as an alternative to gabapentin as an adjuvant analgesic for management of chronic pain with a neuropathic component amongst those who cannot tolerate the side effects of gabapentin. This is also the case for patients for whom duloxetine (Cymbalta) is contraindicated. Orphenadrine has fewer side effects than many first-generation antidepressants, cyclobenzaprine, trazodone, clonidine, and other drugs used in chronic pain states.
Orphenadrine is also a component of various preparations for use against headaches of various types, especially tension and histamine headaches. It is also helpful in many cases of fibromyalgia.
Orphenadrine can be heavily sedating via its anticholingerant, antihistamine, and NMDA antagonist effects. It should be used with care in patients taking other sedatives, including, but not limited to, opiates/ opioids, barbiturates, benzodiazepines, carbamate tranquilizers (ex. meprobamate ), kavalactones, first-generation antihistamines, phenothiazines, ethanol, baclofen, GHB, cyclobenzaprine, and tizanadine. Concommitant use of orphenadrine and other sedatives increases the risks of cognitive and physical impairment, sedation, ataxia, confusion, respiratory depression, coma, and death. Despite these risks, orphenadrine is often prescribed with opiate/opioid and barbiturate analgesics and hypnotics ; patients taking this combination need to be closely monitored, particularly when first given the combination and when the dosage of one or both agents is increased. Patients should also be instructed to report excessive sedation to their doctors, if it occurs, as the dose may need to be reduced again, particularly if excess sedation is reported in the first 48 hours, as this may indicate excessive sedation will increase to a life-threatening degree (respiratory depression) if the higher dose continues to be taken. Patients must be told to have a reliable adult drive them to emergency care or call for help immediay if they experience difficulty breathing or a severe sensation of "heaviness" in the chest, and that waiting to seek medical treatment (taking a wait-and-see approach) may prove fatal.
The cautions and contraindications that apply to other antihistamines in its group apply. Dry mouth should be treated to prevent trouble with teeth. One should avoid driving and operating heavy machinery until such time as the effect is known. Constipation is possible but usually less severe than that caused by opioids. Aside from brief rebound stiffness in some patients, orphenadrine does not produce detectable cessation symptoms after therapy is discontinued.
Orphenadrine has the side effects of the other common antihistamines in large part. Stimulation is somewhat more common than with other related antihistamines, and is especially common in the elderly. Common side effects include dry mouth, dizziness, drowsiness, restlessness, insomnia, constipation, urine retention, orthostatic hypotension, and euphoria. The drowsiness and similar side effects tend to resolve within the first three to seven days of therapy. The euphoria is slight to moderate and subjectively different from that of both opioids and carisoprodol. Also, the somewhat cleaner side effect profile than cyclobenzaprine increases the therapeutic usefulness of the euphorigenic and anxiolytic effects.
Orphenadrine is often available mixed with aspirin, paracetamol/acetaminophen ( Anarex ), ibuprofen, caffeine, and/or codeine in many places. All orphenadrine preparations require a prescription in the United States, but various oral forms are sold over the counter in Canada. Orphenadrine is also available by prescription in many European and Pacific Rim countries (including Australia). In Belgium, Canada, Mexico, and Brazil, single-ingredient and combination products are available over the counter. It is also available over the counter in the Philippines and Thailand as Norgesic (35 mg orphenadrine citrate/450 mg paracetamol) and Norgesic Forte (50 mg orphenadrine citrate/650 mg paracetamol) from 3M Pharmaceuticals. Orphenadrine is not available Japan, Slovenia, Croatia, China, France, and Spain.
Euphoria is an effect reported by many patients, and orphenadrine has been investigated for use against depression, as first reported in June 1958 in the American Journal of Psychiatry.
Orphenadrine is known to have this pharmacology:
The muscle-relaxant and analgesic dose of orphenadrine is 100 mg when it is a (theoretical) 12-hour extended release tablet; or 60 to 100 mg every 8 hours in the immediate-release form. When compared with extended-release tablets of other drugs, Norflex extended-release tablets more frequently than not require dosing every six or eight hours. It is not clear if the extended-release form of orphenadrine is more effective than the immediate-release formulations.
Note: Many of the AChE inhibitors listed above also act as BChE inhibitors.
Orphenadrine (sold under the brand names Norflex, Mephenamin, Disipal, Banflex, Flexon, Biorphen, Brocasipal, Dolan, Norgesic, OrfenAce, and others) is an anticholinergic drug of the ethanolamine antihistamine class with prominent central nervous system (CNS) and peripheral actions used to treat painful muscle spasms and other similar conditions, as well as the treatment of some aspects of Parkinson's disease. It is closely related to diphenhydramine. Therefore, it is related to other drugs used for Parkinson's, such as benztropine and trihexyphenidyl, and it is also structurally related to nefopam, which is a centrally acting yet nonopioid analgesic. The combination of anticholinergic effects and CNS penetration make orphenadrine useful for pain of all etiologies, including from: radiculopathy, muscles, and headaches. Orphenadrine has about 58% of the anticholinergic potency of atropine at equivalent doses.
The effect on neuropathic pain, which is also in many cases generated by cyclobenzaprine (Flexeril), atropine, scopolamine, hyoscyamine, trazodone, many first-generation antihistamines, and chemically related drugs like dicyclomine (dicycloverine), ( Bentyl ), trihexyphenidyl (Artane), first-generation tricyclic antidepressants such as amitriptyline, and other similar drugs, is said by many patients to seem to "help the painkillers find the pain". A direct analgesic effect of orphenadrine comes from relaxing painful muscle spasms, as well as central antimuscarinic (atropine-like anticholinergic) action and possibly its local anaesthetic effects.
The dose to be used in therapy for Parkinson's disease is 60 mg by oral, intramuscular, or intravenous routes. According to patients for both muscle spasm and Parkinson's disease, the alternative routes for administration by mouth (sublingual or buccal) or other transmucosal routes do not appear to impart any therapeutic advantage, and this would seem to include the rectal route, as well.
Orphenadrine is used to treat muscle injuries, skeletal muscle tension, rigidity secondary to afflictions such prolapsed discs, and degenerative soft tissue disease especially in the lower back, neck, and joints. It is used to treat other causes of muscle spasms to potentiate the action of opioid analgesics against moderate to severe neuropathic pain, and it is also used to treat Parkinson's disease.
Like many first-generation antihistamines and chemically similar anticholinergics, orphenadrine can also cause excitement and insomnia, particularly in children and the elderly. Orphenadrine also works on smooth muscle in a manner identical to that of dicyclomine, brand name Bentyl, and will affect irritable bowel syndrome in a similar fashion.
The adjuvant analgesic effect of orphenadrine is neither antagonised nor directly duplicated by some other drugs used for this purpose, such as baclofen (Lioresal), clonidine (Catapres), gabapentin (Neurontin), and others. Therefore, the effects are largely additive if used in combination (same goes for side effects, however). Such medication protocols need close monitoring by a physician especially when other centrally acting drugs are being used to treat the pain. Cyclobenzaprine, tricyclic antidepressants, and antihistamines do have additive side effects. However, little improvement is seen in the clinically desired effects in that they duplicate and compete with each other in this respect.
This drug was first synthesised in the late 1940s in Europe, and the citrate and hydrochloride were both patented in the United States by Parke-Davis in July 1951. Currently, orphenadrine preparations are made in the United States and Canada by Parke-Davis and other companies including 3M. Known as Disipal, orphenadrine HCl was advertised by the Riker company for Parkinsonism, low back pain, and having a useful antidepressant effect, which helps in treating such conditions. http://www.decodog.com/inven/MD/md30554.jpg.
Due to the bioaccumulation of orphenadrine, long-acting opiates/opioids (ex. methadone, buprenorphine ), long-acting barbiturate preparations (ex. fioricet ), and long-acting sedative/hypnotics (ex. diazepam, flunitrazepam, flurazepam, flutoprazepam, and quazepam ), the full effect of dose increases will generally not be reached until several days (up to a week) after the first increased dose is administered. Patients should be instructed to wait several days after dose increases before returning to activities which require coordination and concentration such as driving, exercising, and operating heavy machinery.
Skeletal muscle relaxants otc